Hail, Coffey
- When
- February 28, 6:09 PM CST
- Where
- Coffey County, 3.01 mi SW of Le Roy
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.050, -95.670
A low pressure system pushed northeastward out of Oklahoma during the afternoon hours the 28th. The warm front extending from the low provided a focus for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A low pressure system pushed northeastward out of Oklahoma during the afternoon hours the 28th. The warm front extending from the low provided a focus for thunderstorm development. Tornadoes, gusty winds, and large hail were all reported across the Topeka CWA, with the first reports received just after 18:00 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 28, 3:25 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CST WED FEB 28 2007 .DISCUSSION... CONCERNS REMAIN SEVERE POTENTIAL EAST CENTRAL LATER TONIGHT AND THEN SNOW FOR OVERNIGHT HOURS. MOSTLY SUNNY SKIES ACROSS OUR AREA TODAY...AND TEMPERATURES HAVE MIXED OUT INTO THE 60S MOST AREAS. UPPER TROF MOVING ACROSS THE ROCKIES ATTM...AND ARE STARTING TO SEE RESPONSE IN SURFACE LOW DEEPENING OVER THE TX PANHANDLE. WHILE SOME DEWPOINTS ALONG AND SOUTH OF INTERSTATE 70 ARE HOLDING IN THE LOWER 40S...DRIER AIR HAS PROGRESSED EASTWARD WITH DEWPOINTS IN THE 30S ACROSS MUCH OF SOUTHERN KS. DEWPOINTS IN THE 40S AND 50S NOT FAR AWAY IN NE OK. SURFACE LOW IS PROGGED TO DEEPEN AND MOVE ACROSS SOUTHERN KANSAS...THEN LIFT INTO NORTHERN MO AND INTO IOWA. INVERTED TROF TO SET UP ACROSS KANSAS THROUGH MIDNIGHT. STILL THINK WE WILL SEE SOME POOLING OF DEWPOINTS ALONG THIS TROF AS IT CONTINUES TO DEVELOP AND DRAW OKLAHOMA DEWPOINTS NORTHWARD. COOLING ALOFT FROM ADVANCING UPPER TROF WILL BRING COOLING OVER OUR CWA AROUND 0Z. AT THAT TIME...THINK CAP WILL WEAKEN ENOUGH TO INITIATE STORMS IN OUR FAR SE CWA...AND TO SUSTAIN ANY CONVECTION WHICH INITIATES FURTHER SOUTHWARD. 06Z RUC IS CLOSE TO CURRENT THINKING WHERE S/SE FLOW WILL DRAW MOISTURE AND STORMS NORTHWARD ALONG I70 CORRIDOR THROUGH THE EVENING...THEN RUN INTO CONVERGENCE IN THE SURFACE TROF AS FRONT PUSHES SOUTHWARD. WITH CAPES UP TO 1200 J/KG...AND 0-6KM SHEAR RUNNING 50 KTS WITH SURFACE BASED CONVECTION...THINK WE WILL SEE SOME SEVERE STORMS BEFORE MIDNIGHT. NEXT CONSIDERATION IS SNOW FROM MIDNIGHT TO NOON THURSDAY. MID LEVEL FREEZING MARK COMES INTO THE WESTERN CWA BY MIDNIGHT...THEN PROGRESSES EASTWARD TOWARD TOP BY 12Z. HAVE SPREAD SNOW AND BLOWING SNOW EASTWARD...WITH A RAIN SNOW MIX AND RAIN OUT AHEAD. THINK WE WILL HAVE SOME LINGERING THUNDER 6-9Z ALONG AND SE OF I35. AS UPPER STORM GATHERS STRENGTH AND SFC LOW DEEPENS...SURFACE WINDS INCREASE TO SUSTAINED 20 MPH WITH HIGHER GUSTS...AND WILL THEREFORE KEEP THE SN/BLSN ADVISORY. WINDOW FOR SNOWFALL IS TIGHT...BUT STRAIGHT CONVERSIONS 10/1 OF QPF TO SNOW SHOULD BRING ADVISORY NUMBERS ACROSS THE NORTHERN COUNTIES. BETTER QVECTOR CONVERGENCE...SATURATED PV...AND TROWAL FEATURES NOT COMING TOGETHER OVER OUR AREA FOR HEAVY SNOW...ALTHOUGH SOME FRONTOGENESIS WILL LIKELY BRING SOME LOCALLY HIGHER AMOUNTS. WILL GO WITH 2-5 IN THE NORTHERN 2 TIERS OF COUNTIES AT THIS TIME. IF SYSTEM SLOWS OR STARTS TO DEEPEN FASTER...WILL NEED TO BE SHIFTED. WINDS WILL REMAIN WESTERLY THURSDAY ACROSS THE CWA AND INCREASE FROM THE WEST/NORTHWEST FRIDAY INTO SATURDAY MORNING. THIS WILL LIKELY KEEP LOWS THURSDAY NIGHT UP FROM WHAT THEY OTHERWISE WOULD BE (ESPECIALLY NORTHERN CWA WHERE SNOWCOVER EXPECTED TO BE DEEPEST) WITH LOWS MAINLY IN THE LOW TO MID 20S. ANOTHER SHORTWAVE LOBE WILL SWING SOUTHEAST ACROSS THE AREA ON THE BACKSIDE OF UPPER LOW STILL OVER THE GREAT LAKES. AS THIS OCCURS...NOT ONLY WILL THE WINDS INCREASE...BUT ALSO THE CHANCE FOR SNOW FLURRIES/VERY LIGHT SNOW NORTH/NORTHEAST CWA WITH THE PASSAGE OF THE TROUGH. HAVE ADDED A CHANCE FOR FLURRIES FAR NORTH/NORTHEAST FRIDAY NIGHT/EARLY SATURDAY TO ACCOUNT FOR THIS...BUT EXPECT THE EVENT TO REMAIN LIGHT. THIS WILL ALSO BRING A REINFORCING PUSH OF COOLER AIR AND CLOUDS INTO THE AREA AS WELL. EXPECT HIGHS SATURDAY TO BE NEARLY THE SAME OR SLIGHTLY COOLER THAN FRIDAY MOST AREAS. AS CWA TRANSITIONS FROM NORTHWEST FLOW TO A MORE ZONAL FLOW BY THE END OF THE WEEKEND WITH UPSTREAM RIDGING...TEMPERATURES WILL BEGIN TO MODERATE AS 850 FLOW BECOMES MORE WESTERLY AND 850 TEMPS INCREASE RAPIDLY LATE SUNDAY INTO MONDAY. THIS IN COMBINATION WITH MORE SUNSHINE SHOULD HELP PUSH HIGHS SUNDAY INTO THE UPPER 40S TO LOWER 50S THEN MAINLY THE LOW TO MID 50S ON MONDAY...THEN GENERALLY 55 TO 60 TUESDAY AND WEDNESDAY. MOISTURE AND FORCING APPEAR WILL BE LIMITED SUNDAY INTO THE MIDDLE OF NEXT WEEK...SO WILL CONTINUE WITH A DRY FCST. && .TOP WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL 12 PM CST THURSDAY KSZ008>012-020>023-034. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CST WED FEB 28 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-011130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 340 PM CST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER DURING THE EVENING HOURS ACROSS EAST CENTRAL AND NORTHEAST KANSAS...WITH THE BEST CHANCE GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. A WARM FRONT WILL SHIFT NORTH INTO EAST CENTRAL KANSAS...BRINGING WARM MOIST UNSTABLE AIR INTO THE REGION. LOW PRESSURE DEVELOPING OVER THE TEXAS PANHANDLE LATE WEDNESDAY AFTERNOON WILL MOVE NORTHEAST ACROSS SOUTHEAST AND EAST CENTRAL KANSAS WEDNESDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EVENING HOURS. WITH SUFFICIENT SHEAR AND INSTABILITY IN PLACE ALONG AND SOUTH OF THE WARM FRONT...A FEW SUPERCELL STORMS MAY DEVELOP. THE GREATEST SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED TORNADO IS POSSIBLE ACROSS EAST CENTRAL KANSAS. AS COLDER AIR IS DRAWN INTO THE SYSTEM AFTER MIDNIGHT...RAIN WILL CHANGE OVER TO SNOW. TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE ALONG AND NORTH OF A LINE FROM ABILENE TO HOLTON...WITH THE HEAVIER TOTALS FORECAST ALONG THE NEBRASKA BORDER. IN ADDITION...STRONG NORTHWEST WINDS WILL RESULT IN BLOWING SNOW ACROSS FAR NORTHERN KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BLOWING SNOW WILL CONTINUE THROUGH THE MID MORNING HOURS ACROSS NORTHERN KANSAS DUE TO STRONG NORTHWEST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING FOR SEVERE STORMS ALONG AND SOUTHEAST OF INTERSTATE 35. SPOTTERS ARE ALSO ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The Topeka radar (KTWX), 116 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
24 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
A weak EF-0 tornado touched down briefly in open country producing no damage. It developed from a parent HP-supercell thunderstorm. The path width was around 50 yards and the length was around one mile.
Report relayed from storm chaser to KAKE TV, who transmitted the report to NWS-Topeka. An HP-supercell thunderstorm tracked across southern Anderson Couty the evening of the 28th. The supercell thunderstorm produced a tornado that touched down just east of the city of Colony. |The tornado moved northeast and was on the ground for nearly 9 1/2 miles. It lifted around 5 miles east of Welda. The average width of the tornado was 250 yards. Ultimately, over 40 structures were damaged but remarkably no injuries occurred. Most structures reported minor damage. However, numerous trees were toppled and outbuildings destroyed. Power lines were downed resulting in power loss to a number of southeast Anderson county residents. At least one barn was destroyed and several homes received significant structural damage. Windows were blown out of a number of homes as well as cars. The most significant damage occurred to a large span metal horse arena. This arena had steel girders and concrete footings. It was lifted out of the ground and destroyed. Horsemen in the arena at the time the tornado approached found safety in a small interior room and were uninjured. However, a horse and rider who remained in the arena were both thrown 100 feet into a field. But neither the horse nor the rider was seriously injured. Another horse had a steel pipe driven through its head but was not killed. The resident of this property lost his billfold to the tornadic wind. However, in the clean-up the next day, he found his billfold in a bird's nest nearby. An elderly lady who was very deaf was asleep in her house when it was hit by the tornado. The house received significant damage. But she was unhurt and had no idea what happened until a neighbor found her later and explained her house had been hit. The Garnett police chief was racing south behind the storm in his patrol car and nearly lost control when he came upon 3 to 4 inches of solid ice (hail) on the road. Reports indicated that a large amount of hail had fallen along a parallel path 3 to 5 miles north of the tornado. At one farmstead, a railroad car used as a storage shed was pushed off its foundation and rolled three times along the ground, smashing cattle panels and fences. The tornado was rated EF-1.
A weak EF-0 tornado touched down in southeast Anderson County around 1 mile east of Selma, and tracked northeast entering Linn county around 4 miles northeast of Selma. See Stormdata for Kansas, northeast, for more information on the continuation of this tornado. In Anderson County, the tornado flattened some grasses, and caused minor tree damage. The tornado occurred from a parent HP-Supercell thunderstorm. The path width was around 100 yards and the length around 3.5 miles. |
Golfball sized hailed reported to be falling 5 miles east of Beto Junction.
Hailed reported to be a bit larger than the size of a quarter in diameter.
Wind gust measured by the Emporia ASOS at the Emporia Municipal Airport.
Nickel to quarter sized hail fell on the west side of town.
Pea to Penny sized hail, and extremely heavy rain falling at time of observation. Frequent lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14420, 14405, 14406, 14407, 17262, 14408, 14409, 14431, 14410, 14411, 14446, 14412, 14413, 14415, 14416, 14417, 14418, 14419, 14421, 14448, 14422, 14423, 14424, 14425, 14426, 14427, 14428, 14449, 14429.